The Severity of Heroin & How Family Members Can Help

In the UN’s 2016 Drug Report, it highlighted how the number of heroin users in the country has almost tripled since 2003. Our infographic, which has pulled statistics from the National Survey on Drug Use and Health further showcases how it’s becoming an even greater issue. Heroin-related overdoses increased 286% from 2002 to 2013, and there haven’t been any signs that the numbers will decline.

heroin-overdose-infographic-1b

Preventing Addiction

Heroin is often described as the most addictive drug because it changes the cells in your brain in a way that you develop a psychological dependence for it.  That’s why professionals suggest that the best way to prevent addiction is to never experiment with heroin. People often say that they’ll “just try it once,” but once you try it, you’ll end up wanting more. Users of the drug describe how it traps you in and makes it harder to quit.

 

The Severity of Heroin

What really separates heroin from other drugs is that you have a high chance of overdose and death when taking it. Since users struggle with addiction, their dependence on the drug only perpetuates the chance of them overdosing. Unlike many other drugs, there is a very real potential of overdosing the first time. The ingredients that make up the drug are poisonous and sometimes it’s mixed with other poisonous substances. All it takes is bad strain for a person to overdose.

 

How Can Family Members Help?

If you’re close to someone that’s currently taking heroin, or someone that’s addicted to heroin, you should be aware of the ways you can help, the different treatment opportunities, and how to handle a potential overdose.

CRAFT

Community Reinforcement and Family Training (CRAFT), which is highlighted in drugfree.org, is an approach for families who have loved ones that are struggling with substance abuse. It helps families learn how to communicate differently and support their loved one. To learn how CRAFT can help you in your situation, visit The Center for Motivation & Change, a NYC-based practice of dedicated clinicians that will help you start using this approach.

Treatment Opportunities

If you’re looking to find treatment for a user, the best way a person can seek help is through a treatment center. There are two kinds of treatment centers: residential and outpatient. Residential treatment centers are health-care facilities that provide therapy for people abusing drugs. The other kind of treatment center, outpatient treatment centers, allow you to live at home while meeting with doctors on a regular basis. Each form of treatment has its own advantages and disadvantages, so it’s important to understand which situation would better fit your situation.

 

Being Prepared

As a family member, if you’re still working to convince someone that they need treatment or if they’re in denial that they have a problem, taking the time to understand the symptoms of an overdose and how to handle that situation can prepare you in case you have to deal with it.

Poison Control

It doesn’t have to be an emergency for you to call your local poison control center. You can call to learn about poison prevention and they’ll help you answer any questions you may have. One type of medicine that can be used for controlling poison that they may suggest is naloxone (Narcan). It’s a medicine that was passed by FDA and helps reverse the effects of a heroin overdose. Instead of frantically waiting for medical help to arrive, family members can use this drug to save lives until medical help is available. Calling poison control to learn about this information is imperative, especially if you think you might have to deal with an overdose. To call your local poison control, use the Poison Help Hotline at 1-800-222-1222.

Symptoms

MedlinePlus describes the symptoms for heroin overdose below. A person that is overdosing may become extremely sleepy or become unconscious and stop breathing. Recognizing the symptoms of an overdose can greatly increase a persons chance of survival if action is taken quickly. The symptoms for an overdose are as follows:

Airways and Lungs

  • No breathing
  • Shallow breathing
  • Slow and difficult breathing

Eyes, Ears, Nose and Throat

  • Dry mouth
  • Extremely small pupils, sometimes as small as the head of a pin (pinpoint pupils)
  • Discolored tongue

Heart and Blood

  • Low blood pressure
  • Weak pulse

Skin

  • Bluish-colored nails and lips

Stomach and Intestines

  • Constipation
  • Spasms of the stomach and intestines

Nervous System

  • Coma
  • Delirium
  • Disorientation
  • Drowsiness
  • Uncontrolled muscle movements

 

In Case of Emergency

If faced with someone that is overdosing, you should immediately call 911 and seek medical help. Often people will be hesitant to call out of fear of police involvement, however the police will only become involved if there is a fatality or if someone feels threatened. Snoring and gurgling are signs that someone is having trouble breathing, and they’re signs that often get ignored. These are signals that someone is having difficulty breathing.

When calling for medical help, you should have the following information ready (if possible):

  • The person’s age, weight, and condition
  • How much heroin they took
  • When they took it

 

Our Involvement

Unfortunately, we know all too well how a family can be impacted by a death. In many cases that involve heroin, families have worked tirelessly to free their family member from the addiction. But as is often the case with those that are addicted to heroin, they reach a point where it’s hard to stop and sometimes that means facing an undesirable fate. While we respond to scenes in order to ensure that harmful chemicals don’t spread throughout your home, these are the calls that we’d like to avoid receiving, and why we’re stepping up our involvement on the issue.

Other Resources:

Posted in Heroin Overdoses